Arkansas, 2003

Hail in Arkansas, April 24, 2003

April 24, 2003 · NWS LZK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 24, 2:40 AM CST, 7 hours earlier.

Area forecast discussion, Apr 24, 2:40 AM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
340 AM CDT THU APR 24 2003

MAIN FORECAST CONCERNS: RAINFALL TRENDS...SVR WX POTENTIAL AND TEMPS.

WIDESPREAD SHRA/TSRA CONFINED TO THE ERN HALF OF AR ATTM. ACTIVITY
THE RESULT OF STRONG WAA AND MOISTURE ADVECTION. HAVE SEEN SOME MUCH
NEEDED LOCALLY HEAVY DOWNPOURS...WITH JUST OVER AN INCH OF RAIN HERE
AT THE WFO SINCE 06Z. LATEST SFC/MSAS DATA SHOWING SFC LOW OVER NWRN
KS WITH DRYLINE/SFC TROF EXTENDING SWD INTO WRN OK. WMFNT NOTED
ROUGHLY ALONG THE RED RIVER EWD INTO EXTREME SWRN AR WHERE DEWPOINTS
HAVE RISEN INTO THE LOWER 60S.

MODELS ARE STILL IN GOOD AGREEMENT WITH THE SHORT TERM FCST TRENDS.
WL FOLLOW ALONG WITH THE HIGHER RESOLUTION MESOETA AND RUC20/40 FOR
THIS FCST. BACK EDGE OF RAINFALL OVER CNTRL AR ATTM WL CONT WORKING
EWD THIS MRNG. HAVE MADE BEST ATTEMPT TO INDC DIMINISHING RAIN CHCS
IN THE GRIDS FOR THE REST OF THE MRNG HRS.

NEXT ISSUE OF CONCERN IS SVR WX POTENTIAL FOR THIS AFTN AND TNGT.
MODELS STILL TAKING SFC LOW SLOLY E-SEWD ACRS KS AND INTO SWRN MO
LATER TODAY AND TNGT. WMFNT IS PROGGED TO LIFT NWD DURG THE DAY
PLACING A GOOD PART OF THE FA IN THE WARM SECTOR.

IF DECENT SFC HEATING IS ABLE TO OCCUR THIS AFTN...SFC BASED CAPES
ARE FCST TO RANGE FROM 2500 TO 3000 J/KG. FCST SOUNDINGS INDC 0-3KM
SRH VALUES FROM 200-300 KM2/M2 AS SFC CONVERGENCE INCRS ALONG AND
AHEAD OF DRYLINE. BOTTOM LINE IS SVR STORMS EXPECTED TO FIRE ALONG
DRYLINE THIS AFTN OVER WRN AR. THIS TIMING IS DEPICTED WELL WITH THE
JUST ARRIVED 06Z MESOETA RUN. LARGE HAIL...DAMAGING WINDS AND ISOLD
TORNADOES WL BE POSSIBLE. SVR THREAT WL BE LESS N OF THE WMFNT WHERE
CONVECTION WILL BE MORE ELEVATED IN NATURE.

BULK OF PRECIP WL SHIFT E OF THE FA OVERNIGHT AS A CDFNT WORKS EWD
OVER MUCH OF THE FA. UPPER LOW PROGGED TO MOVE ACRS NRN AR/SRN MO
LATE TNGT AND FRI. WL LEAVE SMALL POPS OVER NRN AR...CLOSER TO
UPPER LOW...AS DAYTIME HEATING/COLD POOL ALOFT WL LEAD TO STEEPER
LAPSE RATES FOR POSSIBLE SHRA/TSRA DEVELOPMENT. ONLY SOME MINOR
ADJUSTMENTS TO GOING FCST DURG THIS PD.

IN THE EXTENDED...DRY WX IN STORE FOR THE WEEKEND. NEXT FNT IS FCST
TO AFFECT THE STATE SUN NGT AND STALLS IT OUT ON MONDAY. LOOKS LIKE
THE BNDRY WILL HANG AROUND FOR THE FIRST PART OF THE NEXT WEEK WITH
CONTS RAIN CHCS. CURRENT FCST IN GOOD SHAPE WITH THIS TREND AND NO
CHGS PLANNED.

PRELIM SHORT TERM ISC GRIDS HAVE BEEN SENT...BUT SUBJECT TO LAST
MINUTE CHGS.  ..44..

.LZK...NONE.
Hazardous weather outlook, Apr 24, 3:59 AM CST, 5 hours 41 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
459 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IN WESTERN OKLAHOMA THIS MORNING WILL MOVE SLOWLY INTO
EASTERN OKLAHOMA DURING THE LATE AFTERNOON HOURS TODAY. THE SYSTEM
WILL BRING A GOOD CHANCE OF THUNDERSTORMS TOWARD ARKANSAS...WITH
MOISTURE INCREASING AND THE ATMOSPHERE DESTABILIZING AHEAD OF THE
FRONT. LOW CLOUDS DURING THE MORNING HOURS ARE EXPECTED TO BREAK UP
DURING THE AFTERNOON...WITH HEATING HELPING TO PRIME THE ATMOSPHERE
FOR THUNDERSTORM DEVELOPMENT.

IT APPEARS THAT THUNDERSTORMS WILL DEVELOP IN ARKANSAS DURING THE
EARLY AFTERNOON HOURS TODAY...AND WILL LINGER INTO THE EVENING. AT
THIS TIME...IT LOOKS LIKE SEVERE WEATHER WILL BE LIKELY...WITH
DAMAGING WINDS AND LARGE HAIL EXPECTED. THE WINDS ALOFT WILL BE
CHANGING DIRECTION WITH HEIGHT...CREATING A TURNING MOTION IN THE
ATMOSPHERE. GIVEN THIS...TORNADOES ARE ALSO POSSIBLE.

OF COURSE...THE EXTENT OF THE SEVERE WEATHER WILL BE GREATLY
DEPENDENT ON THE AMOUNT OF DAYTIME HEATING AND INSTABILITY THAT CAN
OCCUR AHEAD OF THE FRONT THURSDAY AFTERNOON. CURRENTLY...THERE IS
THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER EVENT OVER A LARGE
PART OF ARKANSAS THURSDAY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT COLD FRONT WILL APPROACH ARKANSAS ON MONDAY. THIS WILL
BRING A CHANCE OF THUNDERSTORMS TO THE AREA. THE FRONT WILL STALL
ACROSS THE AREA AND THIS WILL CONTINUE TO BRING CHANCES OF SHOWERS
AND THUNDERSTORMS TO THE AREA THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
PERSONS ACROSS ARKANSAS SHOULD CONTINUE TO MONITOR THE LATEST
FORECASTS AND STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE ABOUT
THE POSSIBILITY OF SEVERE WEATHER TODAY.

51

In the hours before

Local storm report, Apr 24, 4:35 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
0535 AM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 AM    NORTH LITTLE ROCK         AR   0 MPH NON-TSTORM WIND
04/24/03   PULASKI

44
Local storm report, Apr 24, 4:38 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TEXT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
538 AM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 AM    NORTH LITTLE ROCK         AR   NON TSTM WIND GUST
04/24/03   PULASKI                        SEVERAL TREES AND POWER
                                          LINES WERE BLOWN DOWN. A
                                          NEARBY BUILDING SUSTAINED
                                          MINOR ROOF DAMAGE.
                                          THUNDERSTORMS HAD MOVED
                                          EAST OF THE AREA AT THIS
                                          TIME. REPORTED BY LAW
                                          ENFORCEMENT.

44

The radar

The Little Rock radar (KLZK), 12 km away, was scanning. The volume nearest the first event began at 15:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pulaski

When
April 24, 9:40 AM CST
Where
Pulaski County, Little Rock
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.733, -92.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349648.